Monday, January 26, 2015

National Drug Facts Week- Medicine Safety

As a professional patient (or caregiver), some of the most important things that you have to worry about are medicine related.  How many of you patients out there know the side effects of your medicines?  How many of you understand what your medicines do?  Do you know what to do if there is a problem?

-Side effects-  Any pharmacist will tell you that you should read the leaflet that comes with your medicines every time you refill!  A reaction will not always happen right away.   Take antibiotics, for instance.  Most of my (many) sinus infections, rounds of strep throat, tonsillitis, and bronchitis were handled by the antibiotics of the penicillin family.   Suddenly, when I turned 21 I had a raging reaction.   Antibiotics aren't the only class that may react the same way.  Over several years of use, Plaquenil (hydroxycholoquine) can destroy your retinas.  It does not happen overnight.  I am sure there are others.

-What to do if you have a reaction? - If you are able to isolate it to one medicine, do not take another dose until you call your doctor or your pharmacist first.  While the doctor's should know and understand side effects from their years of experience of writing prescriptions, pharmacist's understand the science behind them better.  They can also tell you if any interactions exist between your medicines.  For instance, many acid reducers cannot be taken with other medicines.  Many medicines should not be taken with vitamins, like thyroid meds, which tell you to wait four hours before taking vitamins.  Sometimes, one medicine may decrease the effectiveness of another, or may not mix well.  It is always a great idea when you have a new medicine thrown in the loop to ask your pharmacist about interactions.  Also, please be sure to tell your doctor about ALL of the medicines you may be taking, including vitamins.    If you are a drinker or imbibe in recreational drugs, you really need to tell your doctor (and STOP THAT!).  One of your medicines may really react and kill you.  That would be a very dangerous gamble.  It is very important for your doctor to know what you are taking.  Sometimes it is very difficult to keep track of your meds.  We began making up lists.  We take them everywhere we go.  We bring multiple copies when we have our hospital days.  Here is a sample:

-Understand your medicines- My daughter was very young when she first became ill.  As she grew and we discovered more about her diseases, we tried to explain them to her, in an age-appropriate way.  She did NOT like taking medicines, and she would often flat-out refuse.  The way that I was able to get her to take her medicines was by explaining to her what they did.  I would ask as many questions as I could about her meds, I read the leaflets, but I also took it a step further and did my own research on them.  I would take what I learned, and then tell her how they were supposed to help her.  If she didn't want an antibiotic,  I would point out that would help her to feel better, and make her not so sick anymore.  At the same time, you need to know how to take your medicines properly.  Should you space them out exactly?  Do you have to avoid certain foods, like broccoli on blood thinners?  What happens if you accidentally take an extra dose?  Do you have the number for Poison Control handy?  (If you don't, it's: 1 (800) 222-1222)

-Use a pill tray, but double check it.-  We make sure to use pill trays in this house.  There are various trays out there, some for one day, some for a week, some with AM/PM, others have 3 rows.  The Arthritis Foundation  has easy-to-open trays for those who have problems with their hands. Pill trays keep you organized, and help you to know that you have taken your medicine.  I often have those moments of, "did I take my morning meds today?"  A pill tray prevents me from taking them twice, or at least helps me to not mess it up.

I don't think that I mentioned this on here before, but right around Christmas we had a big scare.  Emily has been on Nifedipine for years for her Raynaud's.  It had gotten so bad that her quality of life was greatly diminished because of it, and the Nifedipine was a perfect addition with the high doses of Prednisone she was on back then.  (Pred raises your blood pressure.)  Eventually it stopped working so well, and they doubled her dose.  Our pharmacy changed the appearance of her Nifedipine several times in a six month period.  One month, they made them white.  Since about half of her meds are white, she did not notice it when she filled her tray at her next refill.  The new bottle went back to mustard, so she didn't even think about it until after she took it.  Thankfully she did realize it.  I spent quite a while on the phone with pharmacy, our on-call doctor, poison control, and then finally at the ER, who also called Poison Control.  We hung in the ER until 6 A.M.  Fun times!  At least there she was well monitored.  One of my biggest worries was that she would fall asleep and not wake up.  
As wonderful as modern medicine can be, there is always a risk if it is not taken appropriately.  Please make sure that you are taking your medicines properly, and educate yourself on them.  

Some handy resources are: American Association of Poison Control Centers,  Medical Prescribing Reference, found in doctor's offices all over, and Our doctor's also use this.  Also, the American Recall Center would like you to think of them.  They are a great resource!  They also wanted to make everyone who is on Xarelto, a popular blood thinner, aware of problems that have recently been reported.  They now have the  Xarelto Side Effect page.